I take betaine HCL to prevent reflux. It really works pretty well for me.
However, I've started to experience leg cramping/twitching at night after spells where I've taken it for several days in a row. I've reproduced the experience multiple times.
My guess is that magnesium, potassium, calcium, and sodium are pulled from the blood to buffer the extra acidity and that I'm not replacing those electrolytes fast enough. Has anyone else experienced any similar side effects with betaine HCL?
Along those lines, I wonder how much betaine we are getting with these pills and whether it is affecting gene expression... Any thoughts on the risk that betaine HCL is causing inappropriate methylation.
I don't feel qualified to comment on the science of this, but what I'm interested in is whether you'd stop taking the HCL to avoid taking supplements to fix your cramping/twitching issue, or whether you think the HCL (by regulating your acidity to a proper level) is exposing a potential mineral deficiency, and take steps to correct it.
If anything your stomach acid is needed to correctly ionise magnesium.
Do you get a 'hot' or burning sensation after taking the tablets? That is a really important sign you are taking too much.
Are you VLC? I'd suggest stop taking them for a while and then take them again otherwise you are just guessing.
I've had the same kind of thing, but the betaine-HCL/oxbile combo did such a great job, and since I don't have a gall bladder I really need the stuff.
The trick is that pre-paleo, having taken OTC PPIs, my stomach wasn't producing enough acid, so it didn't use as many minerals. When the betaine-HCL and oxbile was introduced (Now Super Enzymes), it now could, and started to cause problems such as even worse acid reflux (which was temporary), and then intolerance to egg whites, and even twitching.
But in a few weeks, after also supplementing potassium and magnesium, it's as if the whole system adjusted and became a smooth running machine. I also discovered it wasn't just wheat that was causing my reflux, but also cow dairy.
So you might find it takes time to adjust, but when you do, you'll feel much better than you did before.
The twitching is absolutely associated with magnesium, so supplement. I don't bother with potassium anymore since the caps are all limited at 99mg and you get a lot more from food, but modern foods lack magnesium due to poor soil. (I suppose that explains my coffee/100% baking chocolate addiction - these two are high in magnesium, though it's bound by phytates.)
I suspect that betaine HCL and friends kick starts broken stomach acid, which in turn requires more magnesium (and other minerals, hence the side effects) - it's not so much that betaine HCL causes side effects as rather you're depleted, but you don't notice it until you use up more from the increased stomach acid.
I began taking HCl afer doing a Heidelberg test that revealed I don't produce enough acid. I learned that the timing of when you take it is important--before eating, not after. Ideally about 15 minutes before eating.
Old post but I too have experienced similar effects. I get muscle pains and joint/tendon pains in my fingers. But mostly in my muscles. I will get twitching occasionally. I recently stopped the HCL and find no more pain. I found your post because I was googling this very subject. I think these pills are not healthy to take in the long term. I think people are wise to just stop eating food that needs stomach acid in high amounts. I stopped eating chicken and now do just fruit vege and sweet potatoe as well and I feel much better.
I took Betaine HCl for six months then started getting migraine headaches that I couldn't shift. Stopping the Betaine HCl ended the migraines. Some leg cramps and dry skin was associated with the Betaine HCl too. These are gradually improving.
Hi all. I have been taking betaine HCL for about 4 days, it seems to be working and I am convinced it has helped my stomach, however I do get "twitches" and "cramps" in my legs as well. It seems also to be making my hot flashes worse. Anyone ever hear of this? Also, I haven't been sleeping well since I started taking it. I wonder what the correlation is? Any feedback would be appreciated. Alex.
I too experienced headaches, but not muscle twitching, although I felt more achy. I also felt a LOT more tired....I wonder about the association with magnesium.......I experienced this on several different betaine hcl products. I have taken it before and never experienced this or I failed to make the connection.....
How much is too much Betaine HCL? 10 Answers
Betaine HCl and still confused 2 Answers